News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Black Stools


 JKF - Thu Jan 19, 2006 3:56 pm

I am new to this forum. Infact just today. For about 8days I have had a problem with black stools-mostly diarrhea. Sometimes during the day the stools would be normal--but mostly diarrhea and black at that. I cant get in to miy gastroenterologist til Feb. 15. He had me take a CBC and it was normal. I have had irritable bowel syndrome for a long time but nothing like this. There is nothing I a m eating the would cause this-no medicine that would cause it either. Sometimes it is mucousy and sometimes withstuff like coffe egrounds at the bottom of the stool. Does anyone have an idea whether this could be serious or not or what it does mean. Thanks a lot. JKF :roll:
 Dr. M. Mavru - Fri Jan 20, 2006 8:06 am

User avatar Dear JKF,
you do not mention your age. Any change in bowel movements habits must be investigated after the age of 50. However if you suspect some blood content in your stool, this is very unlikely from what you report.
 JKF - Fri Jan 20, 2006 10:52 am

Dear Doctor
I am 58 years old. Now my bowel movements are part black and part brown. I wonder if it could be gastritis. I ate some spicy chili the night before this began to happen. I don't eat spicy foods usually because I don't like them. The day after I ate it I felt bad and had diarrhea. I had gall bladder surgery a year ago and have battled diarrhea since then. It is the blackness of the stools that have me baffled. Thanks for your information. Anymmore you can give I would appreciate it. JKF
 JKF - Fri Jan 20, 2006 11:12 am

Dear Doctor,
I just had a small bowel movement and now it is bright red blood in the stool and on the toilet paper I am confused. . JKF
 Dr. M. Mavru - Fri Jan 20, 2006 2:36 pm

User avatar Indeed this is confusing.
You need hands-on medical attention.
Why I have thought very unlikely a bleeding in your case is that in order to become black, blood from the first part of the gut must be degraded, a process that takes several( 6-8) hours. In the case of diarrhoea this process usually does not have time to develop .
This black- brown-red stool sequence that has developed lately is quite disturbing.
Please see a doctor,and
Good luck!
Keep us posted
 JKF - Wed Feb 15, 2006 6:21 pm

Der Doctor,
I got in today to see my gastroenterologist and he has scheduled me for a colonoscopy on March 21. He thinks I might have polyps. My hemoglobin count is good so I havent had a lot of bleeding. I am glad I am on the way to finding out what is wrong. JKF
 JKF - Wed Mar 22, 2006 4:58 pm

I had the colonoscopy yesterday and it was determined that i have diverticulosis and internal hemmorhoids. That kind of explains the red blood on the toilet paper and the stool but does not explain the black diarrhea which I still have occasionaly. Could it be something to do with my stomach. It seens to happen after I eat spicy foods I think but not always. Should my stomach be checked out? JKF

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here